Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 19, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 26, 2022, 4:19 AM CDT for Clinton County, Washington County, Illinois. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2022, 4:19 AM CDT (09:19 UTC)
- Expired
- Jul 26, 2022, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clinton County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 6:15 AM CDT | HEAVY RAIN 3.34 | Okawville, IL | AM OBSERVATION, RAIN CONTINUED. |
| Jul 26, 7:00 AM CDT | HEAVY RAIN 1.79 | 1 Nnw Breese, IL | AM OBSERVATION, RAIN CONTINUED. |
| Jul 26, 9:00 AM CDT | FLASH FLOOD | Nashville, IL | REPORTS OF NUMEROUS ROADS UNDER WATER ACROSS MUCH OF WASHINGTON COUNTY. |
| Jul 26, 9:04 AM CDT | HEAVY RAIN 3.9 | 2 Se Trenton, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 281 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
841
WGUS53 KLSX 260919
FFWLSX
ILC027-189-261515-
/O.NEW.KLSX.FF.W.0019.220726T0919Z-220726T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
419 AM CDT Tue Jul 26 2022
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Clinton County in south central Illinois...
Washington County in south central Illinois...
* Until 1015 AM CDT.
* At 419 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 2 to 4 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Breese, New Baden, Carlyle, Nashville, Trenton, Aviston,
Okawville, St. Rose, Germantown, Albers, Wamac, Beckemeyer, Lively
Grove, Irvington, Ashley, Shattuc, Jamestown, New Memphis, Boulder
and Bartelso.
This includes the following State Parks...
Carlyle Lake Recreational Area.
This includes the following highways...
Interstate 64 in Illinois between exits 34 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3866 8970 3866 8960 3874 8960 3874 8914
3825 8915 3829 8970
FLASH FLOOD...RADAR INDICATED
$$
Britt2 follow-up statements
772
WGUS73 KLSX 261020
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
520 AM CDT Tue Jul 26 2022
ILC027-189-261515-
/O.CON.KLSX.FF.W.0019.000000T0000Z-220726T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Washington IL-
520 AM CDT Tue Jul 26 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT THIS
MORNING FOR CLINTON AND WASHINGTON COUNTIES IN SOUTH CENTRAL
ILLINOIS...
At 520 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 5 inches of rain have
fallen. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Breese, New Baden, Carlyle, Nashville, Trenton, Aviston,
Okawville, St. Rose, Germantown, Albers, Wamac, Beckemeyer, Lively
Grove, Irvington, Ashley, Shattuc, Jamestown, New Memphis, Boulder
and Bartelso.
This includes the following State Parks...
Carlyle Lake Recreational Area.
This includes the following highways...
Interstate 64 in Illinois between exits 34 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3866 8970 3866 8960 3874 8960 3874 8914
3825 8915 3829 8970
FLASH FLOOD...RADAR INDICATED
$$
Britt080
WGUS73 KLSX 261245
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
745 AM CDT Tue Jul 26 2022
ILC027-189-261515-
/O.CON.KLSX.FF.W.0019.000000T0000Z-220726T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Washington IL-
745 AM CDT Tue Jul 26 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT THIS
MORNING FOR CLINTON AND WASHINGTON COUNTIES IN SOUTH CENTRAL
ILLINOIS...
At 745 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 5 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Breese, New Baden, Carlyle, Nashville, Trenton, Aviston,
Okawville, St. Rose, Germantown, Albers, Wamac, Beckemeyer, Lively
Grove, Irvington, Ashley, Shattuc, Jamestown, New Memphis, Boulder
and Bartelso.
This includes the following State Parks...
Carlyle Lake Recreational Area.
This includes the following highways...
Interstate 64 in Illinois between exits 34 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3866 8970 3866 8960 3874 8960 3874 8914
3825 8915 3829 8970
FLASH FLOOD...RADAR INDICATED
$$
BrittWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:02 AM CDT, 17 minutes earlier.
Area forecast discussion, Jul 26, 4:02 AM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 402 AM CDT Tue Jul 26 2022 .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 401 AM CDT Tue Jul 26 2022 Active weather has unfolded and continues to play out through the region this morning. The pattern will remain active through the period with several items to address: 1) Thunderstorms have been training from sections of central and northeast Missouri, southeastward through east-central Missouri and into southwest Illinois. 2) Sections of southeast Missouri and southwest Illinois will clear enough this afternoon to allow temperatures to climb into the 90s, coupled with higher dewpoints that will result in heat index values above 105 degrees. 3) Isolated afternoon and evening thunderstorms over southeast Missouri and southwest Illinois could become strong to severe. 4) Additional showers and thunderstorms are expected to develop late tonight into early Wednesday, some of which could result in locally heavy rainfall. The initial threat stems from what is becoming an increasingly serious flash flooding situation across the region. Radar analysis shows a line of convection extending east to west from interior sections of Illinois through east-central Missouri back through northwest Missouri. Thunderstorms are embedded within the line, especially at the southern most edge of the activity. This coincides along a mid-level CAPE gradient in conjunction with strong mid-level warm air advection that is advancing southwest to northeast on a 40- 50 knot LLJ, overtop a surface stationary boundary that extends across sections of southern Missouri and Illinois. Bufkit overviews show warm cloud depths of 12k-14k feet or so along with SPC meso analysis depicting a broad area of PWATs ranging from 2.00 to 2.40 inches. This has given rise to very heavy rainfall with widespread amounts ranging from 1 to 4 inches. Localized rates of 2-3 inches per hour have been noted with localized totals of 5-7+ inches being reported in a line from Mexico, MO through the St. Louis Metro. Despite dry weather, much of this is more than overcoming what was originally high flash flood guidance thresholds. Convection extends back through northwest Missouri with westerly propagation vectors over northern Missouri turning southeast over the eastern sections of the state. Activity is likely to continue through mid-morning until the LLJ begins to wane and mid-level lift evacuates between 13z and 15z. Until then, anyone traveling this morning should be advised that many roadways have been reported to having standing water with additional rain potentially worsening conditions until activity weakens. As this initial round weakens/exits to the east from mid to late morning, the focus will begin to shift toward the south. The aforementioned stationary boundary begins to lift northeast as a warm front from early to mid-afternoon. South of the front, cloud cover will not be as thick and will even clear out enough to allow temperatures to climb into the 90s. The combination of warmth and dewpoints in the 70s will result in heat index values peaking between 105-107 degrees over southeast Missouri and far southwest Illinois. A heat advisory has been issued for the affected locations and will run through 00z this evening. The caveat with the heat will be the potential for isolated afternoon and evening thunderstorms. As the stationary boundary lifts north as a warm front, it will draw higher surface moisture northward with dewpoints in the 70s. SBCAPE values over southeast Missouri climb to 3,000+ J/kg with low level lapse rates of 8-9C. While this will support isolated to perhaps widely scattered thunderstorms, marginal 0-6 km shear of around 25 knots will limit their organization. Mid-level lapse rates are modest at 6-7C. Therefore, there will likely be a quick window from 20z to 02z, when isolated thunderstorms could become strong to severe with damaging wind gusts being the main threat. Hail is also possible, but with the depth of the warmth, damaging hail will likely be harder to come by. Another round of rainfall is expected late tonight into early Wednesday. Current thinking is that the warm front will stall once again in a general east/west orientation south of I-70. Though CAMs are slightly different in exact placement, the general consensus is for the showers and thunderstorms to line up in an area along and just south of I-70. The difference with this round is that mid-level flow turns more westerly with a more compact LLJ speed max positioned over central Missouri with a weak upper level trough extending southwest of the broader upper low well to the north. This should help shunt the mid-level disturbance eastward through early Wednesday with a more localize heavy rain threat. Nonetheless, should heavy rain fall over locations that already received rainfall this morning, flooding thresholds will be much lower. This will have to be monitored as the forecast pans out. Beyond this wave, yet additional isolated thunderstorms will be possible during the day Wednesday. Isolated strong/severe potential exists, but will likely be conditional based on how things recover behind the exiting morning convection. Maples .LONG TERM... (Wednesday through Next Monday) Issued at 245 PM CDT Mon Jul 25 2022 Active pattern will persist through the rest of the work week with several rounds of showers and storms. On Wednesday a more vigorous shortwave will slide through the region with the best chances of showers and storms Wednesday night through Thursday, mainly along and south of I-70. Even though the weekend looks dry, at least on Saturday, the latest ECMWF as well as ensembles are indicating rain chances returning to the region by Sunday. For now stuck with the NBM solution with chance POPs Sunday through Monday. Byrd && .AVIATION... (For the 06z TAFs through 06z Tuesday Night) Issued at 1059 PM CDT Mon Jul 25 2022 Showers and thunderstorms have developed over central Missouri and are moving northeast through central and east-central Missouri. As the low level jet ramps up tonight and provides additional forcing for precipitation, this convection is expected to continue through the overnight hours and into Tuesday morning. All terminals are forecast to be impacted by at least showers by morning, with KUIN, KCOU, KSUS, and KSTL with TEMPO groups for thunder. KJEF and KCPS were left out of this because of their positions south of where thunderstorms are expected to flourish. The best chance to see heavy rain and thunderstorms is early morning Tuesday, with mention of showers being taken out of the TAFs by late morning/early afternoon. Jaja && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 89 75 88 74 / 80 70 50 50 Quincy 80 70 84 68 / 70 30 30 30 Columbia 90 71 88 71 / 40 70 50 50 Jefferson City 91 72 89 72 / 30 70 50 50 Salem 86 74 85 71 / 90 60 60 60 Farmington 94 74 89 71 / 30 50 50 70 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...IL...&& WFO LSX
Hazardous weather outlook, Jul 25, 2:59 PM CDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 259 PM CDT Mon Jul 25 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 259 PM CDT Mon Jul 25 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely tonight, including the potential for very heavy rainfall and flooding. This threat is highest across sections of northeast Missouri into west-central Illinois, where a flash flood watch is in effect from 10PM this evening through 9AM Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms over parts of the area each day. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts in excess of an inch or any flooding, if observed, to the National Weather Service. Byrd
In the hours before
Local storm report, Jul 26, 3:46 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM HEAVY RAIN 1 SE SAINT PETERS 38.77N 90.59W
07/26/2022 M7.68 INCH ST. CHARLES MO NWS EMPLOYEE
&&
CVKINGLocal storm report, Jul 26, 3:49 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM HEAVY RAIN 1 SW FERGUSON 38.74N 90.30W
07/26/2022 M3.39 INCH ST. LOUIS MO PUBLIC
&&Local storm report, Jul 26, 4:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 AM HEAVY RAIN SAINT PETERS 38.78N 90.60W
07/26/2022 M6.90 INCH ST. CHARLES MO AMATEUR RADIO
&&
CVKINGLocal storm report, Jul 26, 4:04 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
404 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM FLASH FLOOD 2 WSW SAINT ANN 38.72N 90.43W
07/26/2022 ST. LOUIS MO AMATEUR RADIO
FEE FEE ROAD AND ADIE ROAD, ALONG WITH
WELSCH INDUSTRIAL CT AND LACKLAND - WATER
OVER THE ROADWAYS WITH VEHICLES IN THE
WATER.
&&
CVKINGLocal storm report, Jul 26, 4:10 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
410 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM HEAVY RAIN 1 SSE SAINT PAUL 38.84N 90.74W
07/26/2022 M9.00 INCH ST. CHARLES MO TRAINED SPOTTER
&&
CVKINGLocal storm report, Jul 26, 4:18 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM HEAVY RAIN 1 NE O'FALLON 38.79N 90.70W
07/26/2022 M9.39 INCH ST. CHARLES MO PUBLIC
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 2:42 AM CDT | Heat Advisory | LSX | Randolph | 8 hr |
| Jul 26, 2:47 AM CDT | Flash Flood Warning | LSX | Madison, Monroe, Saint Clair | 8 hr |
| Jul 26, 3:15 AM CDT | Flash Flood Warning | LSX | Bond, Fayette, Marion, Montgomery | 6 hr |
| Jul 26, 6:41 AM CDT | Flash Flood Warning | LSX | Macoupin, Madison, Montgomery | 3 hr |
| Jul 26, 10:17 AM CDT | Areal Flood Warning | LSX | Clinton, Washington | 6 hr |
| Jul 26, 10:42 AM CDT | Areal Flood Warning | LSX | Madison, Saint Clair | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.